Long story short, I have been diagnosed with exercise induced asthma with a cough variant meaning coughing is one of my primary symptoms. Multiple pulmonary infections after simple colds that required steroids and multiple rounds of antibiotics, shortness of breath climbing a flight of stairs and worsening exercise tolerance. Started on a Breo inhaler but she also wants me to take Singulair. I see a lot of side effects. Anyone here using it? As an aside, I am 59.
I have allergy-related asthma and I’m allergic to hay/grass and many animals, including horses and dogs! I take generic Singulair every evening before bed and have never noticed any side effects. It definitely decreases my need for a rescue inhaler.
I take singulair in addition to Allegra, Advair, and some nasal sprays. The only side effect I’ve had with it is vivid dreams/nightmares if I take it after about 2pm. I take it in the morning and it’s fine.
Any weight gain? There are huge threads online about women gaining 20-40 pounds swearing it was the Singulair
I’ve been on it about two years and my weight has been relatively stable other than a few small increases from pandemic baking and a couple of long prednisone courses (about 5lbs all together now). YMMV though.
That’s weird about the weight gain. It’s hard to see how it would cause significant weight gain based on the mechanism of action and it isn’t listed as a side effect on the FDA insert. It has definitely never caused any weight gain for me. I’ve had periods of time where I stopped taking it thinking I might not need it anymore and the only difference at all is that my allergies/asthma get a little worse without it.
That’s good to hear. When I googled singulair it was one of the first things that came up. There are also numerous references to antihistamines and weight gain although the mechanism of action seems to be increased appetite in drugs like benadryl.
I was on it for about 3 years, years ago (like 15) and it was awesome for my allergies and asthma. I did not gain any weight, but I had a reaction that involved very high levels of eosinophils - my doctor said it was rare and I don’t think it actually harmed me, but she took me off of it. And after that I noticed my asthma was a lot worse. Whether that was due to me getting used to not having asthma? Or something changed during the time I was on it that made my asthma worse but I didn’t notice b/c I was on the drug? Or the drug did something that caused kind of a rebound?? But that was my experience. It did do a very good job keeping my asthma and allergies in check and I was not happy when they took it away.
I’ve been taking Singulair for a long time. The last visit to my primary care provider I asked her about it because I have no idea what it is doing. She said it helps keep my asthma under control, but definitely does not eliminate the problems. I can’t take inhaled steroids because they increase my eye pressures. Coughing is my first clue i’m starting to wheeze. Weather changes are the biggest trigger. There isn’t anything obvious about what the Singulair is controlling.
I use an albuterol inhaler daily. I have my MD write for ProAir. The pharmacist fills with the generic in a red canister so if i drop it in the arena someone can find it easily.
Albuterol was generic, then switched to brand name when the propellant was changed. It’s back to generic.
My daughter (age 18) has taken it for years and it definitely helps since she is allergic to several things, including hay and horses. No weight gain or side effects for her.
I was on singular maybe 20 years ago and never had any side effects, unfortunately, it also did not control my exercise-induced asthma either.
I’ve been on Singulair (now on the generic Montelukast) for 10+ years. The only side effect I’ve ever had is difficulty sleeping if I took it as labeled (at night or in the evening because they always worry allergy meds will make you sleepy.) I take it first thing in the morning and have no issues.
I used to only take it during allergy season, but coughing and sneezing during COVID times made me anxious so I’ve taken it year-round since February 2020.
No weight gain - I weigh about 6lb more than when I first started taking it in my late teens/early twenties (mid-30s now and still wearing clothes from high school) and all that weight was gained in 2019 when I started PT and put on muscle for the first time in my life.
My father takes it infrequently because it makes him very tired but ALL drugs make him tired - he can’t even take Tylenol or Advil without falling asleep midday.
It does have a black box warning and I’d take that into consideration but those clinical signs seem extreme enough that it would be hard to miss them and my understanding is stopping the drug resolved the signs.